I am happy to report that Lucy’s skin has been beautifully pale and smooth since her last rash outbreak resolved. We have continued to taper her steroids and she is down to half her original dose with no flare ups, which is great. There have been no steroid related rages or outlandish food requests lately; just your typical three year old stuff. Wait, how is that different? But really, it feels like we have her back; Lucy is such a funny, exuberant, happy kid who loves, loves her big sister. It is the greatest joy in our lives to witness these sisters play together all day, every day. It is really hard to separate them, which is why Violet is sitting out the rest of her preschool school year. They have a lot of lost time to make up for.
After her third medication reaction Dr. B contacted the allergy/immunology department for help finding a solution to Lucy’s drug resistance problem. The BMT team pharmacist in KC suggested a Bactrim de-sensitization, if neccessary, which would involve A/I. We snatched up a cancelation and Lucy got to see the doc about a week ago. You can’t test for the kind of drug sensitivities Lucy has been having, but we needed his help with the next step. There is one more drug that can be used for Lucy’s needs, so he suggested we give it a try, under careful conditions. We went to clinic on Tuesday for a “Dapsone challenge”. Lucy started with a fraction of the dose, then wait, then a little more, then wait, then the full dose, and wait, all while being closely monitored. It has been almost three days and so far, so good! We may have a winner!
We will head to KC next week for a follow up with Dr. M and infliximab. I’m anxious to talk to Dr. M about Lucy’s immune suppression wean schedule. One of her supportive medications causes photosensitivity, but to what degree we couldn’t be sure; “all kids are different”. I think we have learned that Lucy falls under the “extreme” category. This is really disappointing because the weather is beautiful but we really can’t let Lucy out to enjoy it. Even with sunscreen her exposed skin (which is minimal) gets bright red, almost (eek!) rash-like. We are anxious to get off this medication to find out how soon we can loosen up the vampire rules for Lucy. I haven’t researched how the total body irradiation Lucy received may play into all this, but for now I will just hope and pray the solution is as easy as stopping this medication.